Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 90, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 26, 2004, 8:01 PM CDT for Chautauqua County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2004, 8:01 PM CDT (01:01 UTC)
- Expired
- May 26, 2004, 8:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Chautauqua County, KS
The radar
The Wichita radar (KICT), 121 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 344 J/kg
- Mixed-layer CIN
- -244 J/kg
- Mixed-layer LCL
- 541 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 270101 SVRICT KSC019-270145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 800 PM CDT WED MAY 26 2004 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS * UNTIL 845 PM CDT. * AT 801 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES WEST OF SEDAN...MOVING EAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL BE AFFECTING SEDAN THRU 815 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR CHAUTAUQUA COUNTY UNTIL 845 PM CDT. LAT...LON 3720 9638 3703 9631 3713 9599 3728 9605 $$ /ES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:28 PM CDT, 5 hours 33 minutes earlier.
Area forecast discussion, May 26, 2:28 PM CDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 228 PM CDT WED MAY 26 2004 .DISCUSSION... TNGT: MODELS APPR TO BE STRUGGLING WITH LLVL WND FIELD AND RESULTANT LLVL MSTR. SOME CONCERN FOR TSTMS TO DVLP AS FNT LIFTS N, BUT DRIER AIR ALF...INCRG CAP AND DIFFUSE SFC BNDRY MAY BE DIFFICULT TO OVERCOME. BEST SURGE ON DRYLN WL BE ACRS NWRN SXNS OF FCST AREA...WHERE MSTR IS LKLY MOST SHALLOW. WATER VAPOR/PROFILERS ALSO NOT SHOWING ANY SGFNT WAVES/SPD MAXES, WITH WK DIFFLUENCE ACRS KS. BEST BET ATTM IS TO KEEP SML POPS GOING AND SEE WHAT HAPPENS. IF MODEL SNDGS VERIFY, PRIMARY THREAT WL BE DMGG WNDS WITH DRY AIR ALF/STEEP LAPSE RATES WHERE SFC TEMPS RECOVER. FOCUS SHUD SHIFT E OF I-35 OVNGT IN AREA WHERE H85 MSTR IS PROGD TO INCR. THU-FRI NGT: THU XPCTD TO BE A DOWN DAY WITH NEXT CHC OF PCPN AFTER MIDNGT THU NGT. INCRG THICKNESSES AND MORE WRLY FLOW ALF SHUD ALLOW TEMPS TO RISE WELL INTO 80S. FOR THU NGT MODELS CONT TO SHOW WAVE SLIDING ACRS NE OK, BACKING FLOW ALF OVR BAROCLINIC ZONE. CHCS SHUD CONT INTO FRI MORNING IN SE KS. EXTENSIVE CLDS SHUD CUT INTO MAXES ACRS THE E. SAT: TRADITIONAL DRYLN SET UP NR/JUST W OF FCST AREA IS ANTICIPATED. SUSPECT MORNING CLDS WL GIVE WAY TO SCT CU BY AFTN. BOOSTED TEMPS BASED ON 1000-850 THICKNESSES...SPCLY IN THE FAR W. SUSPECT CHC OF PCPN THRU 00Z IS CLOSE TO NIL DUE TO CAP, BUT WL CONT 20 PCT AFT 21Z FOR CONSENSUS FCST. POPS INCR INTO THE EVENING AS TSTMS SHUD ERUPT ON DRYLN AND MOVE E DURG THE LT EVE. GIVEN HOLIDAY WEEKEND/OUTDOOR ACTIVITIES, WL CONT TO STRESS IMPORTANCE OF MONITORING LATER FCSTS/HWOS FOR LTST INFO. SUN-SUN NGT: ANTICIPATE CFNT/DRYLN WL BE INVOF ICT OR HUT AT 12Z SUN. FNT SHUD PROGRESS ACRS THE ERN HALF OF FCST AREA BFR 06Z WITH BEST CHC OF STG/SVR TSTM E OF I-35, WITH THREAT INCRG TWRD THE E. WHAT IS NOT CLEAR IS HOW WDSPD PCPN WL BE SAT EVE OR HOW LONG IT WL PERSIST, SO AMT OF RECOVERY ON SUN PRIOR TO FROPA IS SUSPECT. GIVEN STG CAP ON SAT, SUSPECT RECOVERY WL BE PSBL FOR SUN AFTN. MON-WED: OUTSIDE CHC OF PCPN ERY MON...BUT MOST OF THE RGN WL LKLY BE DRY SLOTTED. THERE IS AN OUTSIDE CHC OF PCPN IN FAR NERN SXNS FM MSTR WRAPPING ARND UPR LO. TEMPS RETURN TO MORE SEASONAL LVLS THIS PD...WITH GRADUAL WARMUP AS TEMPS ALF CLIMB. && .PRELIMINARY POINT TEMPS/POPS... WICHITA 62 89 65 83 / 20 10 30 20 HUTCHINSON 60 89 65 84 / 20 10 20 20 NEWTON 61 88 65 83 / 20 10 20 20 ELDORADO 62 88 65 82 / 20 10 30 20 STROTHER FIELD 64 89 66 83 / 20 10 40 30 RUSSELL 56 88 62 85 / 20 10 10 10 GREAT BEND 57 89 63 85 / 20 10 20 20 SALINA 60 88 64 85 / 20 10 20 20 MCPHERSON 60 88 65 85 / 20 10 20 20 COFFEYVILLE 66 88 67 81 / 20 10 40 50 CHANUTE 64 87 66 80 / 20 10 30 30 IOLA 63 87 66 79 / 20 10 30 30 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && 17/HOWERTON
Hazardous weather outlook, May 26, 3:26 PM CDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 326 PM CDT WED MAY 26 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-271200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 326 PM CDT WED MAY 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING ACROSS SOUTHEASTERN KANSAS TONIGHT. IF STORMS CAN DEVELOP A FEW OF THEM MIGHT REACH SEVERE LIMITS WITH LARGE HAIL AND DAMAGING WINDS. AND SOUTHEAST KANSAS LATER TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL BE POSSIBLE FRIDAY MORNING AND EARLY AFTERNOON ACROSS EXTREME SOUTH CENTRAL AND SOUTHEAST KANSAS AS A QUICK MOVING STORM SYSTEM PASSES OVER THE SOUTHERN PLAINS. A STRONGER STORM SYSTEM WILL MOVE THROUGH THE AREA OVER THE WEEKEND. AT THIS POINT, THERE IS POTENTIAL FOR SIGNIFICANT SEVERE WEATHER LATE SATURDAY AFTERNOON IF THE CAP BREAKS OR MORE LIKELY SATURDAY EVENING. SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE SUNDAY AFTERNOON UNTIL THE FRONT EXITS THE STATE LATE SUNDAY EVENING. THOSE PLANNING OUTDOOR ACTIVITIES THIS WEEKEND, SHOULD CLOSELY MONITOR LATER OUTLOOKS AND FORECASTS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS WEEKEND ACROSS CENTRAL AND SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM SEDLOCK/JAKUB
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 8:20 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 40 min |
| May 26, 10:58 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 62 min |
| May 26, 11:20 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 40 min |
| May 26, 11:31 PM CDT | Severe Thunderstorm Warning | ICT | Woodson | 44 min |
| May 27, 12:07 AM CDT | Severe Thunderstorm Warning | ICT | Allen | 53 min |
| May 27, 12:31 AM CDT | Severe Thunderstorm Warning | ICT | Neosho | 44 min |
| May 27, 12:40 AM CDT | Tornado Warning | ICT | Neosho | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.